California, 2015

Flash Flood in California, April 23, 2015

April 23, 2015 · NWS LOX · 1 event in 1 county or zone

Strong thunderstorms across the Antelope Valley resulted in reports of flash flooding. In some sections of the southeast Antelope Valley, intersections were flooded with between 1 and 2 feet of water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

Strong thunderstorms across the Antelope Valley resulted in reports of flash flooding. In some sections of the southeast Antelope Valley, intersections were flooded with between 1 and 2 feet of water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Apr 23, 1:00 PM PST, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 23, 1:00 PM PST, 3 hours 15 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
200 PM PDT THU APR 23 2015

.SYNOPSIS...
LOW PRESSURE ALOFT WILL PERSIST OVER THE REGION INTO FRIDAY AND
BRING A POSSIBILITY OF THUNDERSTORMS THROUGH THIS EVENING...AND
SHOWERS THROUGH SATURDAY...PRIMARILY IN THE MOUNTAINS. THE
TEMPERATURES WILL STAY AROUND NORMAL INTO FRIDAY...THEN WARM TO
ABOVE NORMAL NEXT WEEK AS A HIGH MOVES IN.

&&

.SHORT TERM (TODAY-SUN)...
SIMILAR CONDITIONS TODAY AS YESTERDAY...WITH BELOW NORMAL
TEMPERATURES...INCREASING AFTERNOON CLOUDS...AND THUNDERSTORMS
PRETTY MUCH IN THE SAME MOUNTAIN AND DESERT LOCATIONS. THE NORTHERLY
FLOW ALOFT IS PUSHING THE CLOUDS FROM THE MOUNTAIN SHOWERS AND
THUNDERSTORMS TOWARD THE METRO AREAS (MORE SO THAN YESTERDAY)...AND
THIS COULD PRODUCE A SHOWER OR TWO. EXPECTING THINGS TO QUIET DOWN
LATER THIS EVENING AND NIGHT...BUT WITH AMPLE MOISTURE A LOW LEVELS
AND INCREASING SOUTHWESTERLY FLOW...A FEW SHOWERS PRETTY MUCH
ANYWHERE CANNOT BE DISCOUNTED (ALTHOUGH CHANCES ARE QUITE SMALL).

THE LOW THAT GENERATED ALL THE CONVECTIVE ACTIVITY WILL MOVE INTO
ARIZONA TOMORROW. THIS SHOULD KILL THUNDERSTORM CHANCES ON FRIDAY
AND BRING A LITTLE MORE SUN OVERALL...BUT LOS ANGELES AND VENTURA
COUNTY VALLEYS AND COASTS SHOULD SEE PLENTY OF CLOUDS WITH
INCREASING AND MOIST SOUTHWEST FLOW. THIS FLOW WILL RESULT IN GUSTY
WINDS OVER THE MOUNTAINS AND INTERIOR SECTIONS...AND WIND ADVISORIES
MAY BE NEEDED FOR THE ANTELOPE VALLEY FOR THE AFTERNOON AND EVENING.
TEMPERATURES SHOULD BE SIMILAR TO TODAY...BUT SLO AND SBA COUNTIES
WILL BE A TOUCH WARMER WITH MORE SUNSHINE.

A FRONTAL BAND CURRENTLY OFF THE OREGON COAST WILL SWEEP THROUGH THE
REGION LATE FRIDAY NIGHT THROUGH SATURDAY. THE FLOW STAYS
NORTHWESTERLY THROUGH THIS...WHICH MEANS SLO AND SBA COUNTY WILL
HAVE THE BEST CHANCES TO SEE ANY PRECIPITATION...AS WELL AS THE
NORTHERN MOUNTAINS SLOPES. EASTERN LOS ANGELES COUNTY COULD ALSO SEE
A SHOWER OR TWO SATURDAY EVENING...BUT CHANCES ARE VERY SMALL FOR
AREAS SOUTH OF POINT CONCEPTION. ANY RAIN THAT DOES FALL WILL BE
LIGHT AND LIKELY WELL UNDER 0.25 INCHES. OF MORE CONCERN...STRONG
NORTHWEST FLOW BEHIND THIS BAND WILL INCREASE SATURDAY NIGHT INTO
SUNDAY. CURRENT PROJECTIONS PEG 50 KT WINDS AT 850 MB (5000 FEET)
OVER THE I-5 CORRIDOR...WHICH WOULD SPELL WARNING LEVEL WINDS. A
HIGH WIND WATCH SHOULD BE CONSIDERED DURING TOMORROW'S SHIFT.
OTHERWISE EXPECTING A NUMBER OF WIND ADVISORIES...ESPECIALLY THE
CENTRAL COAST AND THE SBA SOUTH COAST...AS WELL AS THE ANTELOPE
VALLEY.

BY SUNDAY...AMPLE CLEARING AND WARMING IS ON TRACK AS THE STRONG
NORTHWEST FLOW CLEARS EVERYTHING OUT AND AN UPPER LEVEL RIDGE TO THE
WEST BUILDS IN.

.LONG TERM (MON-THU)...
THE STRONG NORTHERLY WINDS FROM THE WEEKEND WILL SHIFT TO
NORTHEASTERLY AND WEAKEN ON MONDAY AND TUESDAY. WHILE WINDS DO NOT
LOOK TO BE STRONG ENOUGH FOR A WIND ADVISORY...IT WILL BE BREEZY IN
THE FAVORED SPOTS. MEANWHILE...582DM (AT 500MB) RIDGE WILL SETTLE
OVER THE SOUTHWEST STATES...AND BRING A HEALTHY DOSE OF WARMING.
HIGH TEMPERATURES SHOULD BE AROUND 10 DEGREES ABOVE NORMAL THROUGH
MID-WEEK...WITH PLENTY OF SUNSHINE. COOLING IS POSSIBLE TOWARD THE
END OF THE WEEK AS THE RIDGE WEAKENS AND ONSHORE FLOW RETURNS.

&&

.AVIATION...23/1800Z.
MID/UPPER LEVEL TROUGH OF LOW PRESSURE CENTERED EAST OVER THE AREA
WILL SHIFT EAST WHILE A TROUGH OF LOW PRESSURE UPSTREAM APPROACHES.
UPPER LEVEL MODERATE NORTH WINDS WILL BECOME MODERATE WEST AFTER
24/20Z WHILE MID LEVEL LIGHT NORTH WINDS BECOME MODERATE NORTHWEST
AFTER 24/04Z. ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE HIGHER
TERRAIN THROUGH 24/03Z. THE STORMS ARE EXPECTED TO MOVE SOUTH
APPROXIMATELY 10-15 KT WITH TOPS 40KFT.

MARINE LAYER AT LAX AT 1605Z IS NONE.

KLAX...CIGS 060 BETWEEN 24/03-26/07Z. CHANCE CIGS 015 BETWEEN
24/10-24/19Z.

KBUR...CIGS 050 BETWEEN 23/20-24/10Z. CHANCE CIGS 015 AFTER 24/10Z.

VIRTUALLY CERTAIN - 95-100%
VERY LIKELY       - 80-95%
LIKELY            - 60-80%
CHANCE            - 30-60%
VERY UNLIKELY     - 20% OR LESS

&&

.MARINE...23/200 PM.
A GALE WATCH IS IN EFFECT FROM PIEDRAS BLANCAS TO POINT SAL 10-60 NM
AND FROM POINT SAL TO SAN NICOLAS ISLAND SUNDAY MORNING THROUGH
MONDAY MORNING. OTHERWISE NORTHWEST WINDS WILL LIKELY INCREASE TODAY
AND SMALL CRAFT ADVISORY FOR WIND CONDITIONS WILL LIKELY EXIST
TONIGHT AND AGAIN FRIDAY NIGHT FROM PIEDRAS BLANCAS TO SAN NICOLAS
ISLAND. IT IS LIKELY NORTHWEST WINDS WILL INCREASE OVER THE SANTA
BARBARA THROUGH SAN PEDRO BASINS SATURDAY AFTERNOON AND SMALL CRAFT
ADVISORY CONDITIONS WILL EXIST THROUGH SATURDAY NIGHT AND POSSIBLY
AGAIN SUNDAY AFTERNOON.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
GALE WATCH (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).

&&

PUBLIC...KITTELL
AVIATION/MARINE...30
SYNOPSIS...SETO

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Apr 23, 5:00 AM PST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT THU APR 23 2015

CAZ034>041-044>046-051>054-059-087-088-547-548-241300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT THU APR 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

MAIN THREAT FOR TODAY WILL BE THE SLIGHT CHANCE OF THUNDERSTORMS
ACROSS THE LOS ANGELES...VENTURA AND SANTA BARBARA COUNTY MOUNTAINS.
STORMS THAT DEVELOP OVER THE MOUNTAINS COULD SEE A FEW ISOLATED
SHOWERS DRIFT SOUTH OVER THE VALLEYS AND COASTAL AREAS OF LOS
ANGELES AND VENTURA COUNTIES. A SLIGHT CHANCE OF THUNDERSTORMS HAS
BEEN ADDED TO THE SAN GABRIEL VALLEY AS WELL LATE THIS AFTERNOON.
THERE COULD BE SOME LOCAL FLOODING IN THE MOUNTAIN AREAS DUE TO THE
BRIEF PERIODS OF HEAVY RAIN ASSOCIATED WITH ANY THUNDERSTORMS THAT
DO DEVELOP.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THERE WILL BE VERY GUSTY WINDS ACROSS THE ANTELOPE VALLEY FRIDAY AND
SATURDAY WHICH COULD CAUSE BLOWING SAND AND DUST LOWERING VISIBILITY
TO NEAR ZERO AT TIMES...ESPECIALLY SATURDAY WHEN THE STRONGEST WINDS
ARE EXPECTED. WEST WINDS 25 TO 40 MPH WITH GUSTS TO 55 MPH ARE
LIKELY ON SATURDAY. THERE WILL ALSO BE SUNDOWNER WIND EVENTS BOTH
FRIDAY AND SATURDAY. SATURDAY SHOULD BE THE STRONGER OF THE TWO
DAYS.

WARMER CONDITIONS ARE EXPECTED EARLY NEXT WEEK. WITH THE WARMER
CONDITIONS EXPECTED...THERE WILL BE THE POTENTIAL FOR ELEVATED FIRE
DANGER EARLY NEXT WEEK AS WELL.

KAPLAN

The radar

The Edwards AFB radar (KEYX), 59 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Los Angeles

When
April 23, 4:15 PM PST to 4:40 PM PST
Where
Los Angeles County, 3.72 mi ESE of Wilsonia to 5.5 mi SE of Wilsonia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.581, -117.689

A strong thunderstorm generated flash flooding across southeastern sections of the Antelope Valley. Just southwest of El Mirage Road, water between 1 and 2 feet deep flooded several intersections.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568872.